Diabetes - Type 1 Community
Breast Cancer, Chemotherapy, and Diabetes
About This Community:

This patient support community is for questions related to juvenile diabetes including Celiac disease, depression, diabetic complications, hyperglycemia / diabetic keto-acidosis, hypoglycemia, islet cell transplantation, nutrition, parenting a diabetic child, pregnancy, pump therapy, school issues, and teens with diabetes.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Breast Cancer, Chemotherapy, and Diabetes

Hello everyone, first I would like to mention that I'm a non-native speaker of English, so it's going to be difficult for me to use some medical terms regarding diabetes.

OK, my mother is diagnosed with Stage IV breast cancer. She has diabetes, but the type that requires tablets rather than injections, she takes tablets twice daily. She has been on these tablets since many years.

She started chemotherapy, and had a very minor surgery after the first dose of chemo (for a small complication of cancer). Following the surgery, her blood sugar got crazy. It hit a high to reach around 450. It stayed very high for about a week (250+). They started giving her injections, but with very minimum amounts. The doctor decided to give her a med (don't know its name), they say the function of this med is to keep the sugar level constant rather than fluctuating, and she will continue taking the the original meds she was taking. So, can surgeries make sugar levels high?

Now, chemotherapy causes nausea, fatigue, etc. For this reason, she doesn't eat, actually she can't. Only vegts, soups, etc. She dan't drink water, water makes her very sick (she says).

After the second dose of chemo, her sugar level was normal (ranging from 98 to about 140). Last Thursday, it got crazy again and climbed to 289! I admit, she ate much sugar the other day, but very minimum amounts that it can't get that much.

My question is that I need advices for keeping her sugar normal. What type of food can she eat? Given the fact that she does NOT eat because of chemo.

Thank you very much!
Related Discussions
Avatar_n_tn
Son:  I am so sorry to hear of your mother's illness and the physical discomforts that she is experiencing.  We are not medical professionals, just volunteers, and our expertise focuses on type 1 diabetes, or insulin dependent diabetes.  I can, however, share with you my own personal experience as my own mother-in-law was type 2 and went through chemotherapy last year with a similar experience that your mother is going through now.  When we questioned her oncologist as to why her bg level was elevated the day and day after receiving chemo, he stated that the steroid she was given to lessen her nausea would cause a rise in her bg level.  So, being a non-medical person, I can only assume that all types of drugs can cause this to happen.  The best thing you can do for her is to try to keep her hydrated as you have been.  Liquid nutritional supplements, broths or soups, Gatorade, flavored water, crystal light, frozen things like sugar free popsicles...these are all easily digestible and hopefully she'll find something here that she'll be able to keep down.  My prayers are with you.
Blank
Post a Comment
To
MedHelp Health Answers
Blank
Diabetes Tracker
Track glucose levels, and other diabetes measurements, symptoms and medications
Start Tracking Now
Blank
FoodDiary Tracker
Track Your Daily Carbs and Overall Diet
Start Tracking Now
Recent Activity
11574110_tn?1419509307
Blank
IDev commented on photo
Dec 26
139792_tn?1299416777
Blank
Dalubaba commented on photo
Dec 17
944643_tn?1418218022
Blank
CrzyBeautiful1 added the Pregnancy Tracker
Dec 10
Diabetes - Type 1 Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank